Washington, 2017Flood in Washington, May 23 to 31, 2017
May 23 to 31, 2017 · NWS OTX · 1 event in 1 county or zone
Spring time mountain snow melt caused the Stehekin River near Stehekin to rise above Flood Stage during the last week of May. The river flooded bottom lands and roads along the river with no significant damage to any structures.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Spring time mountain snow melt caused the Stehekin River near Stehekin to rise above Flood Stage during the last week of May. The river flooded bottom lands and roads along the river with no significant damage to any structures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 23, 4:03 PM PST, 57 minutes earlier.
Area forecast discussion, May 23, 4:03 PM PST, 57 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
503 PM PDT Tue May 23 2017
.SYNOPSIS...
A strong cold front will plow through the region this evening
bringing gusty winds especially to Central Washington. Blustery
conditions will persist into Wednesday with afternoon temperatures
a solid twenty degrees cooler than today. Scattered showers and
thunderstorms will be possible on Thursday. Sunny and warmer
weather will return for the Memorial Day Weekend with high
temperatures warming back into the 80s.
&&
.DISCUSSION...
...WINDY TONIGHT WITH GUSTS OF 45 MPH OR MORE AROUND WENATCHEE...
WATERVILLE...AND VANTAGE...
Tonight into Wednesday: Moses Lake hit 90 degrees for the first
time this season, and for the first time in months we are looking
at the passage of a dry cold front. The calendar says it is late
May, and it appears that Mother Nature is starting to deal us some
weather representative of the season. Late spring is a time of
big temperature swings and gusty winds. Temps near 90 today, Moses
Lake will be closer to 70 tomorrow. Region-wide, we expect
temperatures to be 20 degrees cooler tomorrow afternoon than they
were today.
Our abrupt cool down will be accompanied by gusty west winds. The
tightest surface pressure gradient and sharpest cold advection
will occur during the mid to late evening hours. The strongest
gusts will likely occur around Wenatchee, Chelan, Waterville, and
Vantage. These areas often experience the strongest gusts during
evening wind events as they are prone to Cascade gap winds. A Wind
Advisory will be issued for this evening and late tonight for the
aforementioned areas. Cooler and denser air spilling through the
Wenatchee Valley, Kittitas Valley, and down Lake Chelan often
increase the gust potential. Further east, places like Ritzville,
Pullman, Lewiston, Spokane and Coeur d'Alene will experience windy
conditions this evening and through the night. However, the night
time arrival of the higher momentum air aloft may not mix to the
surface efficiently. Look for gusts in the 30 to 35 mph range.
Breezy winds will persist into the day tomorrow (Wed), but
pressure gradients will be weakening through the day.
Wednesday night and Thursday: A cool upper trough will linger over
the Inland Northwest following tonight's cold front. The cool air
aloft will promote widely scattered showers Thursday. A few cells
Thursday afternoon may produce lightning, brief downpours, and
small hail. /GKoch
Friday through Tuesday...An upper ridge off the coast near 130W on
Friday will move east over the region over the Memorial Day
Weekend and remain in place through the middle of next week. With
the ridge axis to the west on Friday...some lingering convection
is possible over the Idaho Panhandle. Then significant warming and
drying Saturday through Tuesday as 850mb temperatures climb
towards 18-20C. Dry conditions are favored under the ridge
although with the warm temperatures GFS and ECMWF show increasing
surface based CAPE. There is expected to be a strong cap on
Saturday to limit convection. Sunday through Tuesday isolated
thunderstorms are possible in the mountains of northern Washington
and the Idaho Panhandle...but confidence in this is low with a
lack of forcing over the region...and the ridge axis overhead
possibly still providing a cap to get convection going. Main story
will be the warm temperatures with highs in the 80s...with the
warmest spots like Wenatchee, Moses Lake, Omak, and Lewiston near
90 for Memorial Day and Tuesday. JW
&&
.AVIATION...
00Z TAFs: The passage of a dry cold front this evening will
produce a sharp increase in west winds for the Inland Northwest.
The timing and strength of the winds will be the biggest challenge
for the TAFs. It is often difficult for strong and gusty winds to
persist all night long, but tonight's cold front is particularly
strong. The strongest gusts will likely occur at the Wenatchee and
Chelan airports (up to 35kts from 01Z to 08Z) with the
contribution of gap winds accelerating through the Wenatchee
Valley and down Lake Chelan. Further east, places like Spokane,
Coeur d'Alene, Pullman, and Lewiston will experience the tightest
pressure gradient and strongest 850mb winds btwn 05Z and 12Z
which is the toughest time for efficient low level mixing.
Breezy westerly winds will continue through the day Wednesday at
all TAF locations.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 49 62 46 67 47 71 / 0 10 10 20 20 10
Coeur d'Alene 49 62 44 66 44 70 / 0 10 10 30 30 20
Pullman 49 62 44 64 43 69 / 0 0 10 20 20 10
Lewiston 54 68 48 70 48 75 / 0 0 10 20 20 10
Colville 49 64 45 68 46 74 / 0 10 0 40 20 10
Sandpoint 48 62 40 64 41 69 / 0 20 10 30 30 20
Kellogg 45 59 41 63 41 68 / 10 10 10 20 30 20
Moses Lake 55 71 48 74 49 79 / 0 0 10 10 10 0
Wenatchee 55 68 49 74 51 79 / 0 0 10 20 10 0
Omak 51 70 49 74 49 79 / 0 0 10 20 10 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory from 9 PM this evening to 3 AM PDT Wednesday for
Moses Lake Area-Waterville Plateau-Wenatchee Area.
&&Hazardous weather outlook, May 23, 4:20 AM PST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
520 AM PDT Tue May 23 2017
IDZ001-004-WAZ037-241230-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
520 AM PDT Tue May 23 2017
This Hazardous Weather Outlook is for portions of North Idaho and
Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Warm temperatures will increase the mountain snow melt. This
will lead to rises on area rivers and streams. A cold front
passage will allow for windy conditions tonight and Wednesday.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A chance of thunderstorms is possible on Thursday.
IDZ002-003-026-027-WAZ031>036-044-241230-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
WATERVILLE PLATEAU-
520 AM PDT Tue May 23 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...Northeast Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
A cold front passage will allow for windy conditions
tonight and Wednesday.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
It will be windy Wednesday. A chance of thunderstorms is possible
Thursday.
WAZ038-041>043-241230-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-
520 AM PDT Tue May 23 2017
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Warm temperatures will increase the mountain snow melt. This
will lead to rises on area rivers and streams. In addition A cold
front passage will allow for windy conditions tonight and
Wednesday.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
It will be windy Wednesday.
Flood, Chelan
- When
- May 23, 5:00 PM PST to May 31, 11:59 PM PST
- Where
- Chelan County, 8.16 mi WNW of Stehekin to 9.61 mi WSW of Stehekin
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 48.361, -120.817
The Stehekin River Gage at Stehekin recorded a rise above the Flood Stage of 24.0 feet at 5:00 PM PST May 23rd, crested at 24.8 feet at 12:30 AM May 24th and then dropped below Flood Stage at 10:15 AM May 24th. The river then rose again above Flood Stage at 8:30 PM PST on May 28th, crested near 25.8 feet at 2:15 AM on May 31st, and remained above Flood Stage through early June.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, May 23, 20173 deaths · 3 events
- Hail and Damaging Winds in Texas, May 23, 2017$7.2 million · 2.5 in hail · 13 events
- Tornadoes and Flash Flood in Georgia, May 23 to 24, 20172 injured · $730,000 · EF1 · 17 events
- Tornado in North Carolina, May 23, 20171 injured · $1.5 million · EF1 · 1 event
- Hail and Damaging Winds in Texas, May 23, 2017$1.0 million · 1.75 in hail · 11 events
- Tornado and Damaging Winds in Georgia, May 23, 2017EF2 · 5 events
- Tornado and Hail in Texas, May 23, 2017$221,000 · EF0 · 23 events
- Flash Flood and Flooding in Virginia, May 23 to 28, 2017$245,000 · 14 events
- Tornado in North Carolina, May 23, 2017$100,000 · EF0 · 1 event
- Wildfire in Washington, May 23 to 25, 2017$100,000 · 1 event
- Tornado in North Carolina, May 23, 2017EF1 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, May 23, 20171.5 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699678.